This year, doctors have reported a number of mysterious medical cases. Here are three interesting case reports from 2022:
A middle-aged man was hospitalized with diarrhea, weight loss and ringing in his ears, after he took 80 times the recommended amount of vitamin D for a month, according to a case report published in BMJ Case Reports in July.
The doctors wrote that a private dietitian asked the man, who was not identified, to take a vitamin D supplement along with 19 others.
Vitamin D is essential for bone health and is obtained naturally from sunlight and foods such as mushrooms and oily fish.
But if taken in large amounts, usually from a supplement overdose, it can be toxic to the body's organs, including the kidneys, intestines, and heart.
A blood test showed the man's vitamin D levels were seven times the recommended amount, his calcium levels were dangerously high, and his kidneys were at risk of damage.
Vitamin D regulates the amount of calcium in the body, so an overdose can cause calcium levels to rise, which can lead to neurological symptoms including drowsiness, psychosis and coma.
The report's authors said it takes about two months for the body to clear half of the original amount of vitamin D taken in, so symptoms can last weeks.
They said the man's condition was uncommon but that excess levels of vitamin D could cause "debilitating" effects on the body.
Doctors said taking the recommended dose of vitamin D was safe, but encouraged people to speak with a doctor before starting alternative treatments or over-the-counter medications.
The second case in this report is referring to a man who develops a black, hairy tongue after he changes his diet
A man in his 50s developed a black, hairy tongue after suffering a stroke that forced him to eat only pureed and liquid meals, according to a report published in JAMA Dermatology in March.
Indian doctors wrote in the report that the "black hairy tongue" (lingua villosa nigra) most likely occurs in people who follow a pureed diet.
It is formed due to a lack of wear or stimulation on the top of the tongue, which leads to a buildup of a protein called keratin.
As a result, the conical bumps covering the tongue, called filiform papillae, lengthen and form a hair-like appearance on top of the tongue.
For this patient, the condition was resolved after 20 days through "appropriate cleansing," the doctors wrote.
Published on January 2,2023, Russia Today